“Sally’s” mother called me in a panic. My young patient had misunderstood her Vitamin D instructions and had been taking her weeklyprescribed 50,000IU Vitamin D capsule instead daily for the last fifteen days. She was experiencing nausea, headaches and mild dizziness. My first thought was, “it is just a vitamin and she is young and healthy and should be fine”. However, to be sure, I contacted Poison Control. I am so glad I did.
My Poison Control representative informed me she needed an immediate Emergency Room evaluation for electrolytes and an ECG. The Baylor Scott and White Plano emergency room doctor quickly agreed to accept Sally for immediate evaluation.
Vitamin D hypervitaminosis (vitamin D toxicity)is a potentially serious condition. It may be more common than we think. More recently medical providers are recognizing that patients have Vitamin D deficiencies. For patient with exceptionally low levels, large doses of prescribed vitamin Dmay be necessary in order to help prevent bone loss, fatigue, and muscle weakness among other complications. , Because it is a natural vitamin, many people may feel it is a benign drug. But it is not.
Vitamin D toxicity can cause a buildup of calcium in the bloodstream which can lead to nausea, vomiting and weakness, such as my patient was experiencing. If the calcium levels become too high, a patient may experience dehydration from urinary frequency, along with bone pain, and (over time) kidney stones.
Elevated calcium may even lead to electrical changes of the heart resulting in abnormal heart rhythms . Thus, necessitating the need for an ECG (electrocardiogram) for my patient in the emergency room.
I was reassured after reviewing Sally’s labs and ECG on-line. The emergency room doctor released her to home. My recommendation is to place Sally’s vitamin D on hold until February, then to place her on a daily dose of over the counter Vitamin D supplement.
My patient learned that following both verbal and written prescribing instructions is very important. I was reminded that Vitamin D weekly prescribing should be clearly understood by the patient and that Poison Control is always a great resource for all medical providers and their patients. While vitamin D replacement has several advantages, too much of a good thing can be disastrous. Always check with your medical provider if you are taking beyond your prescribed dose of any medication, including vitamins.
*Sally is used in place of patient’s name in order to protect her privacy